Flood, Sioux
- When
- June 13, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Flooding along the Big Sioux River affected cropland, with some crops expected to survive due to the relatively short time fields were under water. Boat docks and some roads along the river were closed due to the flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Flooding along the Big Sioux River affected cropland, with some crops expected to survive due to the relatively short time fields were under water. Boat docks and some roads along the river were closed due to the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT WED JUN 13 2001 FIRST WAVE OF HEAVY/SVR STORMS NOW MAINLY N OF INTERSTATE 90 ASSCD WITH LIFT N OF WMFNT STILL LOCKED BY OUTFLOW BOUNDARIES FM NRN NE TO NRN IA. AFT MCC MOVES OFF TO E LATER THIS MRNG...EXPCT WARM ADV TO PUSH FNT N SOME...NOT AS FAR N AS AVN/NGM BUT NOT AS FAR S AS ETA EITHER. WILL PLAY MIDDLE OF ROAD AND FACTOR IN PREV FCST FOR SOMEWHAT WARMER THAN GUID ESP SRN CWA TDA. ANOTHER BIG SHOT OF ENERGY WILL COME AROUND BOTTOM OF UPR TROF INTO ESP SRN AND ERN CWA FOR LATE THIS AFTN AND TNGT...PSBLY MUCH STGR THAN PREV FCST. WILL HIT PRETTY HARD WITH HIGH POPS AND PSBLTY OF SVR/HVY AGAIN. DISAGREE WITH SPC WITH S BIAS OF MOD RISK AS PER ETA AND THINK IT SHOULD BE AT LEAST AS FAR N AS INTERSTATE 90 FOR THIS EVE. DAYSHIFT CAN FINE TUNE TIMING OF THIS NEXT WAVE...AND PSBLY EVEN PUT A FFA pIF IT LOOKS LIKE IT WILL DVLP. WILL CANCEL SRN PART OF WATCH AT 4 AM ISSUANCE. .FSD...NONE RYRHOLM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 AM CHAMBERLAIN SD 1.75 INCH HAIL
06/13/01 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 AM 6 SW CHANDLER MN .75 INCH HAIL
06/13/01 MURRAYSDZ070-071-IAZ013-014-020>022-031-032-NEZ013-014-131000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT WED JUN 13 2001 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA... THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN NORTHWEST IOWA...OBRIEN...CLAY...PLYMOUTH...CHEROKEE...BUENA VISTA...WOODBURY...AND IDAv. IN SOUTHEAST SOUTH DAKOTA...CLAY AND UNION. IN NORTHEAST NEBRASKA...DIXON AND DAKOTA. RSR
SDZ040-055-056-061-062-065>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT WED JUN 13 2001 ...MORE HEAVY OR SEVERE THUNDERSTORMS POSSIBLE BY TONIGHT IN SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA... AFTER THE OVERNIGHT AND EARLY MORNING SEVERE AND HEAVY THUNDERSTORMS...MORE WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. MOST OF THE THUNDERSTORMS LAST NIGHT AND THIS EARLY MORNING WERE NEAR AND NORTH OF INTERSTATE 90. HOWEVER...THE NEXT ROUND SHOULD DEVELOP FURTHER TO THE SOUTH AND EAST IN THE AREA...WITH THE MAIN THREAT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...AND NEARBY SECTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT. HEAVY RAINS WITH POSSIBLE FLOODING...AND SEVERE STORMS WILL BE POSSIBLE. STAY TUNED TO YOUR LATEST NATIONAL WEATHER SERVICE FORECAST FOR UPDATES FOR THIS WEATHER SITUATION. RSR
SDZ050-055>069-MNZ080-081-089-090-097-098-IAZ001>003-012-131100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 AM CDT WED JUN 13 2001 ...TORNADO WATCH EXPIRED FOR ALL OF SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND NORTHWEST IOWA... THE TORNADO WATCH HAS EXPIRED AS OF 5 AM CDT. THUNDERSTORMS WERE STILL AFFECTING AREAS NORTH OF INTERSTATE 90...BUT ONLY ISOLATED SEVERE STORMS ARE STILL POSSIBLE THROUGH MID MORNING. MOST OF THE STORMS SHOULD PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM OCHEYEDAN IA TORNADO
06/12/01 OSCEOLAThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252616, 5252617.